advertisement
Question
Posted by: Glucophage | 2009-06-02

Glucophage to lose weight?

Hi Doc. I recently found out that my sister in law is taking glucophage and antidepressants, which she said made her lose weight. She always used to be around the 80kg mark, but in the last year, has gone down to 62kg. She doesn' t exercise at all, and says it' s due to the pills. She says she eats ALOT of naughty foods and doesn' t have to worry about weight gain.

I orginally thought she had a eating disorder, as the weight came off so quick and she didn' t change her eating habits. Are these products (esp glucophage) safe to use? Does Glucophage help you lose weight as she says? Does it have side affects that I should be aware of? DO you need a prescription?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Glucophage
If you sister-in-law suffered from depression and insulin resistance (2 conditions that can be linked), and she received the correct medication in the form of antidepressants and glucophage which helps with the insulin resistance, then that is why she lost weight. If you are not depressed and don't have insulin resistance then it would be senseless and even potentially dangerous to take unnecessary medications which can also cause negative side-effects. Both medications require a dr's prescription. Both types of medication may cause weight gain instead of weightloss. So if you too suffer from depression then please consult a psychiatrist about your problem. To find out if you have insulin resistance you would need to have a glucose tolerance test that your gp can arrange for you.
But NEVER take medication prescribed for other people - it could have exactly the opposite effect!
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement